State or Country of residence: Indiana
Quinolone taken: Levaquin
Reason for the Quinolone: First time urinary tract infection, 2nd time strep
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 3 doses
How long ago did you take the Quinolone?: May 2004 & September 2004
How much have you recovered as of now?: 70%
How often do you relapse or cycle?: 2 or 3 good days and then a relapse
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: I didn't contact my physician
|In June 2002 I had surgery that required the
use of antibiotics.
I took the first dose late in the afternoon and could not sleep that night and developed terrible pain in my elbows. I decided I must have "pulled" something and would eventually get better. I also developed a sort of depression that I can't begin to describe. In July 2004 we went on vacation and I awoke in the night with both of my arms asleep which lasted for several hours upon awakening. This went on for several weeks and still happens occasionally but I have discovered that if I rest my arms straight out they will stop "tingling". With the exception of the symptoms already mentioned I was perfectly healthy and then on August 25th 2004 I developed strep throat.
When I visited my physician he again prescribed Levaquin and I mentioned my arms and hands going numb and tingling and he thought it was most likely carpal tunnel. I took the Levaquin in the evening and again experienced the sleeplessness but this time my knees and joints ached so badly I cried at night.
I would get up and take Tylenol at night all the while thinking I was horribly sick from the strep. When I awoke in the morning it was difficult to walk. After 3 doses I began to suspect it was the medication and discontinued it. My mother and my sister are also very sensitive to antibiotics and my sister was told by a pharmacist to cut her pills in half instead of taking the whole dose at once so when I told my husband he suggested that I do the same.
My throat was still sore so I took his advice. My knees began to ache immediately and I actually felt like I was dying. On Wednesday September 8th I awoke feeling like a I had a hang over. I visited with my mother and she noticed that my face was swollen. I took some Tylenol and by evening was so swollen I couldn't get my rings off and went to bed at 6:30 P.M. I can hardly remember the next 3 days but I did get out of bed and was barely able to function.
Then I had what I call an episode on September 12th. I had difficulty breathing, was extremely hot and felt physically sick all over. Every joint in my body ached and it was all I could do to climb back into bed. I considered calling 911 because I thought I was having a heart attack or stroke. My throat felt like it was being squeezed and my vision blurred. I stayed in bed all day that day and slept but went to work the next day even though I felt so bad it was all I could do not to think about it.
I took Tylenol which did little if any good and then the next day I was better. It has been 3 weeks now since my last dose and I am still not back to normal. My elbows still ache and one of my knees is still so stiff I can hardly bend it. I have had swelling in my legs and hands which I have never had. Some days I literally feel like I am going to die and some days I feel better. The best way to describe it is flu like symptoms and my mind is so foggy I can barely concentrate.
I am so tired after a day of work that I can hardly wait to go to bed. I am now sleeping 10-11 hours per night from pure exhaustion. I have not gone back to my physician nor have I reported it because I feel like a hypochondriac and have decided to just tough it out. I appears to me after reading all the articles there isn't much that can be done any way.
I don't think my family, friends or co-workers understand what I am experiencing and believe this is all "in my head." I would not recommend the use of this drug and am wondering if these symptoms will ever completely disappear.
Last Updated 9/16/04